Intended for healthcare professionals

Rapid response to:

Editorials

Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h3745 (Published 14 July 2015) Cite this as: BMJ 2015;351:h3745

Rapid Response:

Re: Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs

Mercer et al. note that "the risks of intracranial bleeding associated with these drugs when used alone remains unclear, and previous studies examining this have been small. Insight into the risks of combined treatment compared with no treatment would be valuable."

The Shin paper tells us that patients using antidepressants alone have an ICH risk of 1.6 per 1000 patient-years of treatment (albeit restricted to the first 30 days). We are further told that the addition of NSAID takes the risk up to 5.7 per 1000 patient-years.

Shin and Mercer lead us to imagine this is a drug interaction effect, but we are not told the baseline risk of NSAID alone. It is at least conceivable that the ICH risk is due entirely to NSAID if the NSAID-only risk was around 5.7. Indeed, if the NSAID-only risk was greater than 5.7 one could argue for a protective effec t for antidepressant, mitigating the dangers of NSAID-only !!

Can Shin et al furnish the baseline risk of NSAID alone ?

PS: the use of the unqualified term "Korea" is perhaps unavoidable politically.

Competing interests: No competing interests

18 July 2015
L Sam Lewis
retired GP
NHS
Surgery, Newport, Pembrokeshire SA42 0TJ